What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 8:35 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 8:35 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
935 AM CDT Sun Aug 6 2023
...New UPDATE...
.UPDATE...
Issued at 928 AM CDT Sun Aug 6 2023
Current radar trends as of 9:30 AM Sunday morning depict a forward
propagating MCS over Little Rock. Isolated storms ahead of the
main system are beginning to tap into the increasingly unstable
airmass already, though we remain moderately capped. Once daytime
heating really erodes the cap later this morning, the decaying MCV
should have a second wind of reignition over West TN and north
MS. DCAPE, an indicator of downdraft potential, is in excess of
1100 J/kg east of the Mississippi River today. Combined with
extremely high PWATs over 2 inches, these storms could try to get
semi organized with robust outflows and extremely heavy rain
rates. Midlevel lapse rates on the order of 6 C/km aren't terribly
impressive, but we'll maintain a marginal hail threat throughout
the day just given the massive amount of instability.
Yet another round of convection associated with a completely
separate system is on the table for the overnight period. A larger,
more synoptically forced system looks to materialize late tonight
over central Illinois. Our severe threat comes from the trailing
cold front lagging behind this system. The southernmost extent of
the strongest convection is still a bit of a question mark. We may
see a few strong to severe thunderstorms clip the northern tier of
counties overnight, most likely after midnight through about 6AM
Monday. Damaging winds and heavy rainfall would again be the primary
threats overnight, though confidence is much lower for the overnight
period.
The cirrus shield and ongoing convection over AR may impact the
heat headlines for today. Kept the advisory the same with the
morning update but may need to re-evaluate with the afternoon
package. Also adjusted PoPs to better reflect today's guidance.
&&
.SYNOPSIS...
Issued at 530 AM CDT Sun Aug 6 2023
Hot and humid conditions are expected across southern portions of
the Mid-South today where heat indices are expected to reach
values of 105 degrees or greater. An upper level trough moving
across the Mid-Mississippi Valley along with a cold front will
bring severe weather chances to the Mid-South this afternoon and
again tonight. This cold front will stall over the southern part
of the region on Monday bringing more chances for showers and
thunderstorms throughout the week. Temperatures are projected to
be cooler in the first half of the week with highs in the upper
80s. As the week continues and the front pushes back north,
temperatures start increasing in the southern part of the region.
&&
.DISCUSSION...
(Today through Saturday)
Issued at 530 AM CDT Sun Aug 6 2023
The Mid-South remains in an active pattern as the upper ridge has
retrograded westward and the region is positioned in WNW zonal
flow. Expect hot and humid conditions to continue across the
southern half of the Mid-South today. A Heat Advisory is in
effect for parts of east-central AR and north MS.
Later this morning, an MCV originating from the Plains will push
into the Mid-South. Latest CAMs have the convection associated
with this feature weakening during the morning hours and then re-
igniting as it, and any associated outflow boundaries, interact
with an increasingly unstable airmass. MLCAPE values are expected
to climb to between 2000 and 3000 J/KG today. Some severe storms
are possible with damaging winds being the main threat. This MCV
and associated clouds and precip was the main reason for dropping
a few counties, including Memphis, out of the Heat Advisory. It
is definitely possible that this MCV could interfere with
additional areas reaching heat advisory criteria.
A cold front in conjunction with a shortwave trough moving
through Mid-MS Valley will drop into the Mid-South tonight.
Coverage of CAMs is rather meager but with 0-6km bulk shear
between 35-40kts, plenty of moisture, and adequate instability
expect additional shower and thunderstorm development overnight
with a few severe storms possible after midnight.
The aforementioned cold front will move to the southern portion
of our CWA Monday afternoon and stall over the region. Pops are
more focused on this section of the CWA to cover the potential for
higher chances of showers for Monday and Tuesday. This front
takes away the need for heat headlines as temperatures remain
slightly cooler with highs in the upper 80s.
Wednesday, another potential shortwave trough enters from the
Rockies and will bring possible severe weather. The confidence on
timing is low as the ECMWF depicts convection coming in slower
than the GFS model. However, expected showers and thunderstorms
will cover the area during the period and keep temperatures on
the cooler side.
During the latter part of the week, rain chances are a little
lower as the front lifts north but with the quasi-zonal flow
pattern, chances of showers and thunderstorms still remain across
the region.
&&
.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Sun Aug 6 2023
Two rounds of thunderstorms are expected to move through the Mid-
South during the forecast period. The first round should occur
mainly between 15Z and 21Z. The second round should occur between
06Z and 12Z. VFR conditions are expected during much of the
forecast period with winds mainly from the southwest at 5 to 10
knots.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ048-049-058.
MO...None.
MS...Heat Advisory until 8 PM CDT this evening for MSZ001-007-008-
010>017-020>024.
TN...None.
&&
PUBLIC FORECAST...MJ
AVIATION...ARSIn the hours before
Local storm report, Aug 6, 8:14 AM CST, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
914 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tstm Wnd Dmg 1 N Somerville 35.26N 89.35W
08/05/2023 Fayette TN Emergency Mngr
Several utility poles were snapped along
Highway 76 just north of town. Large were
downed as well.
&&
MJLocal storm report, Aug 6, 8:21 AM CST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
921 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Tstm Wnd Dmg 1 WNW Bolivar 35.27N 89.01W
08/05/2023 Hardeman TN Public
Power lines and a large tree down along
Highway 64.
&&
MJLocal storm report, Aug 6, 8:27 AM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
927 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Tstm Wnd Dmg 1 SSW Medon 35.45N 88.87W
08/05/2023 Madison TN Public
Several trees down along Highway 18 near
Medon.
&&
MJSpecial weather statement, Aug 6, 10:11 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
1111 AM CDT Sun Aug 6 2023
MSZ020-021-061645-
Tallahatchie MS-Yalobusha MS-
1111 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of central Yalobusha
and northeastern Tallahatchie Counties through 1145 AM CDT...
At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm over
Scobey, or 11 miles east of Charleston, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Water Valley, Charleston, Coffeeville, Velma, Scobey, Oakland,
Bryant, Gums and Tillatoba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 8977 3390 8977 3390 8992 3389 8993
3390 9002 3407 9006 3414 8963 3387 8960
TIME...MOT...LOC 1611Z 265DEG 24KT 3396 8987
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MJSpecial weather statement, Aug 6, 10:35 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1135 AM CDT Sun Aug 6 2023
MSZ021-022-061700-
Calhoun MS-Yalobusha MS-
1135 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of southeastern
Yalobusha and northwestern Calhoun Counties through NOON CDT...
At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Velma, or 12 miles southeast of Water Valley,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bruce, Pittsboro, Banner, Velma, Spearman, Benwood, Pine Valley,
Ellard, Shepherd, Skuna, Tyson, Gums and Sarepta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 8966 3416 8932 3416 8929 3392 8926
3390 8963
TIME...MOT...LOC 1635Z 259DEG 24KT 3400 8955
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MJSpecial weather statement, Aug 6, 10:58 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1158 AM CDT Sun Aug 6 2023
MSZ015-022-023-061730-
Pontotoc MS-Calhoun MS-Chickasaw MS-
1158 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northwestern
Chickasaw, northern Calhoun and southwestern Pontotoc Counties
through 1230 PM CDT...
At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or 18 miles northwest of Houston, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pontotoc, Bruce, Banner, Houlka, Randolph, New Houlka, Algoma, Robbs,
Chiwapa, Reid, Ellard, Pannell, Thelma, Shepherd, Matthews, Sarepta
and Wallfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 8945 3409 8948 3425 8894 3399 8890
TIME...MOT...LOC 1658Z 262DEG 29KT 3406 8926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131641, 1131642, 1131640, 1131643, 1131645, 1131646, 1131647, 1131648, 1131649, 1131650, 1131651, 1131653, 1131656, 1131657.